Thunderstorm Wind, Genesee
- When
- July 5, 4:00 PM EST
- Where
- Genesee County, 0.99 mi SW of Fenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.789, -83.713
Multiple large tree limbs reported down.
A marginally severe thunderstorm develop over Fenton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A marginally severe thunderstorm develop over Fenton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 2:44 PM EST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 344 PM EDT Fri Jul 5 2019 .DISCUSSION... First of all, the Heat Advisory will continue as is through the evening hours for Oakland, Macomb and Wayne Counties. Though the storms have provided brief reductions to the heat and humidity, any showers/storms activity has remained too scattered to provide much relief to the near 100 heat indices. Persistence forecasting seemed to handle today's convection better than most hires models as they were much delayed with the initiation of this afternoons activity. The outlier would be the HWR NSSL which focused more on the earlier initiation and less on the late day activity along the better prefrontal surface convergence boundary which developed over northern lower MI earlier today. As it turns out the lack of CIN in this humid and high CAPE environment resulted in storms going up quickly this afternoon with no real focusing mechanism. As we head into the late afternoon and evening hours, outflow boundaries and lake breezes now present will provide something for storms to develop on through the remainder of the diurnal cycle. Scattered coverage wording should cover this pretty well. Severe storms are still not expected as lack of shear is resulting in short lived cells with gusts in the 30 knot range. A bigger concern seems to be heavy rainfall as much of the area is within a corridor of PWATs nearing 2.0 inches ahead of the approaching cold front. Lack of wind through the column is making for slow moving cells increasing chances for enhanced rainfall totals. A cold front is now dropping into northern lower MI with a prefrontal convergence/wind shift kicking up convection farther south near Saginaw Bay. The latter should kick east over the next couple hours but the cold front will slowly work southward through the overnight and early part of Saturday. A moist and unstable airmass will reside over SE MI through the night but loss of heating and an inversion should limit activity to only isolated coverage. Speed of the front will dictate how Saturday goes in terms of additional storm development and coverage. Most models have the front lagging across SE MI before kicking south in the early afternoon as Canadian high pressure builds southward through the day. Early day heating and residual moisture with dewpoints around 70 should spark some more thunderstorms before the front exits south out of MI and mid level subsidence builds southward through lower MI. The overall trend will be for decreasing chances through the afternoon. Severe weather is not expected. High pressure will be in place across the Great Lakes heading into Sunday with northerly flow through the column and wear troughing aloft. This will provide a break from the humid conditions this week with dewpoints in the 50s and max temps in the low 80s. Upper level ridge and its associated surface high will be over the region during the day Tuesday. The ridge slides eastward during the overnight period as an upper level trough begins to dive southeastward from Montana. As the trough moves into the northern plains, a surface low will develop over the Minnesota-Wisconsin area. The low will strengthen in the left exit region of the jet streak and move east in the Great Lakes region. Chances of showers and storms over SE MI start Wednesday morning and remain in the forecast through the end of the day Thursday. This system will bring back the hot humid air Wednesday with dewpoints moving back into the upper 60's to lower 70's and high temperatures in the upper 80's. Once the system's cold front passes, temperatures will return to more pleasant levels in the low to mid 80's and dewpoints slowly dropping back into the 50's by the end of the work week. && .MARINE... Thunderstorms capable of producing wind gusts around 40 mph will remain possible into this evening mainly for the nearshore zones and nearest the shoreline. Moderate northerly wind will develop during the day Saturday in advance of building high pressure resulting in elevated significant wave heights around 3 feet Saturday evening. Wind will then gradually diminish through the early week period as the high settles over the Great Lakes. && .PREV DISCUSSION... Issued at 114 PM EDT Fri Jul 5 2019 .AVIATION... Scattered convection will predominate the landscape this afternoon with best coverage probably setting up around KMBS as forcing along surface front to the north leads to a more concentrated storms which will build down into the vicinity. Otherwise, activity should fade this evening with isolated activity possible into Saturday before a front drops south through the area. Winds will shift to the NNE with this front Saturday morning with lower VFR to MVFR cigs possible in its wake. For DTW...Best window for thunderstorms should run through 21z given the early initiation around noon. Occasional MVFR cigs and IFR or lower vsby in rain given the amount of moisture in the column today. Sporadic strong wind gusts should be expected with activity over/near terminal. .DTW THRESHOLD PROBABILITIES... * Moderate for cigs aob 5kft this afternoon, low late tonight into Saturday morning. * Moderate for thunderstorms impacting terminal this afternoon. && && .DTX WATCHES/WARNINGS/ADVISORIES... MI...Heat Advisory until 10 PM EDT this evening for MIZ069-070-076. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DRK/KDK MARINE.......JVC AVIATION.....DG You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 422 AM EDT Fri Jul 5 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-060830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 422 AM EDT Fri Jul 5 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Heat Advisory is in effect today for Wayne, Oakland, and Macomb counties. Refer to the latest forecast information for more details. Hot and humid airmass will support scattered thunderstorm development today. Locally heavy rainfall and isolated wind gusts to 40 mph are possible. Storms will move west to east near 20 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 422 AM EDT Fri Jul 5 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Hot and humid airmass will support scattered thunderstorm development today. Locally heavy rainfall and isolated wind gusts to 35 knots are possible. Storms will move west to east near 20 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
Special Weather Statement
National Weather Service Detroit/Pontiac MI
123 PM EDT Fri Jul 5 2019
MIZ048-051830-
Bay MI-
123 PM EDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY COUNTY UNTIL 230
PM EDT...
At 123 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alger to near Winegars. Movement was east
at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Bentley around 150 PM EDT.
Pinconning around 205 PM EDT.
Other locations impacted by these storms include Mount Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4391 8404 4391 8391 4392 8388 4374 8391
4377 8417 4400 8416 4400 8405
TIME...MOT...LOC 1723Z 263DEG 25KT 4415 8412 4388 8437
JVCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
152 PM EDT Fri Jul 5 2019
MIZ076-051815-
Wayne MI-
152 PM EDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAYNE COUNTY UNTIL
215 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or near Warren, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Grosse Pointe around 215 PM EDT.
Other locations impacted by this storm include Northeast Detroit,
Highland Park, Harper Woods, Grosse Pointe Shores, Hamtramck, Grosse
Pointe Woods, Grosse Pointe Park, Grosse Pointe Farms and Hazel Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4244 8283 4236 8288 4234 8295 4240 8311
4245 8309 4245 8287 4246 8287 4247 8288
4247 8283
TIME...MOT...LOC 1751Z 267DEG 11KT 4241 8304
JVCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
248 PM EDT Fri Jul 5 2019
MIZ049-051945-
Huron MI-
248 PM EDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 345 PM EDT...
At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Austin to near Elkton to near Ubly.
Movement was northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Kinde around 315 PM EDT.
Harbor Beach around 340 PM EDT.
Port Hope around 345 PM EDT.
Other locations impacted by these storms include Redman, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Pinnebog, Ruth, Port
Crescent State Park and Filion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4401 8272 4384 8259 4332 8250 4333 8253
4343 8254 4354 8259 4369 8262 4367 8322
4393 8341 4406 8283
TIME...MOT...LOC 1848Z 234DEG 18KT 4403 8307 4383 8311 4368 8290
JVCSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
355 PM EDT Fri Jul 5 2019
MIZ048-052045-
Bay MI-
355 PM EDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY COUNTY UNTIL 445 PM
EDT...
At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Auburn, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Linwood around 405 PM EDT.
Kawkawlin around 410 PM EDT.
Bay City around 415 PM EDT.
Essexville around 420 PM EDT.
Other locations impacted by this storm include Crump, Willard and Bay
City State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4374 8391 4370 8389 4369 8387 4363 8371
4360 8369 4359 8370 4359 8369 4357 8370
4359 8415 4378 8415 4387 8388
TIME...MOT...LOC 1955Z 279DEG 21KT 4367 8405
JVCSpecial Weather Statement National Weather Service Detroit/Pontiac MI 412 PM EDT Fri Jul 5 2019 MIZ060-052115- Shiawassee MI- 412 PM EDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE COUNTY UNTIL 515 PM EDT... At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near Laingsburg, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Owosso around 430 PM EDT. Corunna around 445 PM EDT. Bancroft around 455 PM EDT. Durand around 510 PM EDT. Lennon around 515 PM EDT. Other locations impacted by this storm include Juddville, Bennington, Carland and Vernon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4306 8437 4313 8393 4278 8393 4286 8436 TIME...MOT...LOC 2012Z 271DEG 15KT 4296 8430 DG
Special Weather Statement
National Weather Service Detroit/Pontiac MI
434 PM EDT Fri Jul 5 2019
MIZ068-069-052130-
Livingston MI-Oakland MI-
434 PM EDT Fri Jul 5 2019
...SPECIAL WEATHER STATEMENT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartland, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Hartland around 440 PM EDT.
Holly around 530 PM EDT.
Other locations impacted by this storm include Holly State Recreation
Area, Rose Center, Davisburg, Tyrone Township and Deerfield Township.
People attending Oakland County Fair should prepare to seek safe
shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4278 8369 4282 8368 4285 8351 4260 8353
4261 8392 4278 8392
TIME...MOT...LOC 2034Z 247DEG 12KT 4271 8381
DGThe Detroit radar (KDTX), 22 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple large tree limbs reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839593.